Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS San Francisco Bay Area, CA

December 30, 2004Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Dec 30, 2004, 7:00 AM PST for Santa Cruz County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2004, 7:00 AM PST (15:00 UTC)
Expired
Dec 30, 2004, 7:30 AM PST
In force
30 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 28 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2004-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2004-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 301500
SVRMTR
CAC087-301530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
658 AM PST THU DEC 30 2004

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANTA CRUZ COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITIES OF...WATSONVILLE

* UNTIL 730 AM PST

* AT 652 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN  
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF WATSONVILLE...
  AND MOVING EAST NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSONVILLE AND APTOS BY 700 AM PST   
  FREEDOM AND INTERLAKEN BY 705 AM PST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A WEAK TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3686 12214 3675 12195 3693 12162 3713 12190

$$

WEAGLE/PI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 4:00 AM PST, 3 hours earlier.

Area forecast discussion, Dec 30, 4:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 AM PST THU DEC 30 2004

.DISCUSSION...THREE IMPULSES ROTATING AROUND THE UPPER LOW ANCHORED
OVER THE PACIFIC NORTHWEST HAVE AFFECTED OR ARE GOING TO AFFECT OUR
DISTRICT OVER THE NEXT SEVERAL DAYS. THE FRONTAL BAND ASSOCIATED
WITH THE FIRST IMPULSE HAS PRETTY MUCH MOVED THROUGH THE DISTRICT...
HOWEVER NOW WE ARE UNDER THE UNSTABLE REGION BEHIND THIS FRONT WITH
NUMEROUS SHOWERS AND EVEN A FEW THUNDERSTORMS OCCURRING. THERE HAVE
ALSO BEEN SOME REPORTS OF LIGHTNING AND SMALL HAIL IN SONOMA COUNTY
EARLIER THIS MORNING. LATEST RADAR IMAGERY SHOWS A 50+ dBZ CELL
MOVING OVER THE NORTHERN PORTION OF SAN FRANCISCO. THESE CONVECTIVE
CELLS ARE MOVING AT ABOUT 32 KNOTS TO THE NORTHEAST...SO THE
DOWNPOURS AND POSSIBLE SMALL HAIL SHOULD BE BRIEF IN DURATION. THE
SHOWER ACTIVITY IS EXPECTED TO CONTINUE THROUGHOUT THE DAY WITH THE
SECOND IMPULSE ROTATING AROUND THE LOW BRINGING AN ORGANIZED FRONT
THROUGH THE DISTRICT LATER TONIGHT. THE 00Z AND 06Z ETA AND GFS
INDICATE RAIN WILL INCREASE IN THE NORTH BAY AGAIN THIS EVENING...AND
SPREAD SOUTHWARD THROUGH THE REST OF THE DISTRICT OVERNIGHT. THE
THIRD DISTURBANCE WILL THEN SWING THROUGH THE ON FRIDAY FOLLOWED BY A
BRIEF BREAK IN THE ACTION FRIDAY NIGHT INTO SATURDAY. ON SATURDAY...
ANOTHER UPPER LOW IS FORECAST TO DROP DOWN FROM THE PACIFIC NORTHWEST
BRINGING ANOTHER ROUND OF RAINFALL TO THE AREA LATE IN THE DAY
TAPERING OFF TO SHOWERS BY SUNDAY. THE MEAN TROUGH POSITION OVER THE
WEST COAST WILL KEEP RAIN CHANCES CONTINUING THROUGH MIDWEEK.

MEDIUM RANGE MODELS INDICATE THE TROUGH WILL FINALLY MOVE EAST INTO
THE GREAT BASIN BY MIDWEEK WITH AN OMEGA BLOCKING RIDGE SETTING UP
OFF THE COAST. HOWEVER...LATEST GFS ENSEMBLE MEANS INDICATE AN
UNDERCUTTING WESTERLY FLOW LATER IN THE WEEK AND INTO THE FOLLOWING
WEEKEND FOR CONTINUED WET WEATHER POTENTIAL.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TDA...GALE WARNING FOR SAN FRANCISCO BAY
        ...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND MONTEREY BAY.

PUBLIC FORECAST: ANDERSON
MARINE/AVIATION: PI

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Dec 30, 5:45 AM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
545 AM PST THU DEC 30 2004

CAZ005>010-065-074-075-311400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
545 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS

.DAY 1...TODAY

A MOIST AND UNSTABLE AIRMASS WILL KEEP SHOWERS AND THUNDERSTORM
CHANCES ACROSS THE AREA TODAY. SMALL HAIL IS POSSIBLE IN THE
THUNDERSTORMS...AND URBAN OR SMALL STREAM FLOODING IS POSSIBLE THIS
MORNING IN PORTIONS OF THE SAN FRANCISCO PENINSULA...THE SANTA CRUZ
MOUNTAINS...AND THE EAST AND SOUTH BAY AREAS. RAIN WILL INCREASE
ACROSS THE AREA TONIGHT AS ANOTHER COLD FRONT MOVES ACROSS THE
DISTRICT.

ALSO...BY LATE TONIGHT A LARGE SWELL TRAIN IS FORECAST TO REACH THE
COAST AND HIGH SURF ADVISORIES MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE SWELL TRAIN IS FORECAST TO AFFECT THE COAST FRIDAY AND
FRIDAY NIGHT AND HIGH SURF ADVISORIES MAY BE ISSUED.

A BRIEF BREAK IN THE WET WEATHER IS FORECAST LATER FRIDAY INTO NEW
YEARS DAY. HOWEVER WET AND UNSETTLED WEATHER IS FORECAST TO RETURN
SUNDAY THROUGH TUESDAY. GIVEN ALL OF THE RECENT RAIN...FLOODING
CONCERNS WILL HAVE TO BE MONITORED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 6:47 AM PSTSpecial Marine WarningMTR28 min
Dec 30, 6:47 AM PSTSpecial Marine WarningMTR28 min
Dec 30, 7:49 AM PSTSpecial Marine WarningMTR26 min
Dec 30, 9:04 AM PSTFlash Flood WarningMTRMonterey116 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.